Kansas, 2022

Dust Storm and Hail in Kansas, May 12, 2022

May 12, 2022 · NWS GLD · 14 events in 8 counties and zones

During the late morning to midday hours, a line of storms developed along the dryline in Southwest Kansas, expanding north into Northwest Kansas. As the line moved across Norton and Graham counties, the storms produced up to half dollar sized hail and wind gusts up to 62 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late morning to midday hours, a line of storms developed along the dryline in Southwest Kansas, expanding north into Northwest Kansas. As the line moved across Norton and Graham counties, the storms produced up to half dollar sized hail and wind gusts up to 62 mph. Along with the storms, there was a wall of blowing dust that originated in extreme Southwest Nebraska and tracked southeast into portions of Northwest Kansas during the late afternoon. Visibility reductions as low as one-quarter mile were observed, with the greatest reductions in Decatur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 12, 10:55 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 12, 10:55 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1055 AM MDT Thu May 12 2022

.UPDATE...
Issued at 1030 AM MDT Thu May 12 2022

The Red Flag Warning has been expanded another row of counties
east of the previous warning so at this time all counties except
Norton and Graham counties are in the warning.

The other update was to start the thunderstorm potential several
hours earlier (now) as convection has developed along the dryline,
primarily across Wichita county. It is expected to expand
northward in coverage through the rest of the morning while moving
east during the afternoon and early evening. Primary hazards are
dry lightning which may spark wildfires, large hail and damaging
winds.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 353 AM MDT Thu May 12 2022

The primary forecast concerns occur today into this evening. A
Red Flag Warning has been issued for critical fire weather
conditions from late this morning into this evening across the
western two thirds of the forecast area while there is a possibility
of isolated severe thunderstorms across the eastern third of the
forecast area this afternoon and evening.

The approaching upper trough lifts out across Wyoming today and
across the Dakotas tonight. The southwesterly flow over the
central High Plains region turns more westerly on Friday and
Friday night before becoming more northwesterly Saturday night as
a ridge amplifies over the western U.S..

At the surface, a dryline advances across the central High Plains
region ahead of a coldfront and low pressure center this afternoon
and evening. very dry conditions on the west side of the dryline
will bring dewpoint temperatures down below 10 degrees. With high
temperatures reaching into the 80s to middle 90s, corresponding
relative humidity values west of the dryline will drop below 15
percent mainly west of U.S. Highway 83 this afternoon with low
single digit RH values possible over far east central Colorado.
Westerly winds on the back side of the surface low could gust as
high as 45 mph. Very low RH along with those gusty winds will
produce critical fire weather conditions across a large portion of
the forecast area from late morning into the evening hours west of
Highway 83.

On the east side of the dryline, dewpoints in the 50s to lower 60s
will help supply storms initiating along the dryline with moisture
this afternoon and evening as a short wave trough rotates
through the base of the upper trough lifting across the region
this evening. There is a possibility of large hail and damaging
winds with any storms that develop, which has led to a Marginal to
Slight Risk area being depicted across the eastern third of the
forecast area today.

Temperatures will not be as hot on Friday and Saturday, but will
still be 5-10 degrees warmer than average with highs in the 70s to
middle 80s. The next chance of precipitation will come late
Saturday night mainly east of U.S. Highway 83 as a short wave
trough embedded in the northwest flow moves from the High Plains
into the central Plains overnight.

.LONG TERM...(Sunday through Thursday)
Issued at 430 AM MDT Thu May 12 2022

At the beginning of the long term period, model guidance shows the
CWA underneath the back part of an upper air trough with ridge
trailing off to the west and a subtropical trough off the coast of
southern CA. On Monday, models depict the ridge making it over the
central CONUS as the trough has moved over the eastern CONUS. The
subtropical trough makes an eastward progression though the GFS has
the trough moving a bit quicker than the ECMWF though still staying
west of the CWA throughout the day. On Tuesday, the larger ridge
remains over the central CONUS while the GFS has southern trough
pass over the CWA by the afternoon hours while the ECMWF has it
delayed until late Tuesday. On Wednesday, long term models show a
second weaker trough moving through the CWA during the afternoon
with the larger ridge starting to move eastward though more
accelerated in the ECMWF than the GFS due to a central Canadian
upper air low. For Thursday, forecast guidance shows the an upper
air trough moving into the western CONUS with a ridge ahead of it
near the Great Lakes region. An interesting difference though
between long term model solutions is that the ECMWF shows a more
subdued ridge than the GFS due to upper air low tracks. The ECMWF
has the low over the Hudson Bay while the GFS has the low over
eastern Quebec. This difference changes the flow over the CWA
throughout the day, so this will be monitored for better model
consistency in future runs.

At the surface, the CWA begins the long term period with dry
conditions during Sunday and most of Monday before seeing chances
for precipitation each day for the remainder of the period. For the
days with precipitation possible, the best chances look to be the
along and north of I-70 during the late afternoon and evening each
day. Forecast convective parameters currently show the possibility
of severe weather though there is inherent low confidence due to
being later in the period. As for fire weather concerns, there is a
possibility each day for at least possible elevated fire weather
concerns particularly in the western portions of the CWA. While
minimum RHs might not meet criteria, the afternoon hours of each day
see a few hours of max wind gusts possibly reaching criteria. Fire
weather forecast parameters will be monitored as partners still
report dry and dead fuels though green-up has been reported.

The Tri-State area looks to see daytime high temperatures on Sunday
between the upper 70s and lower 80s followed by highs on Monday,
Tuesday, and Wednesday being in the middle to upper 80s range.
Thursday rounds off the long term period with daytime highs in the
lower 80s to lower 90s. Overnight lows on Sunday night expect to be
in the the upper 40s to lower 50s range followed by lows in the
upper 40s to upper 50s range for the next three days. Thursday's
overnight lows being in the middle 40s to middle 50s end the long
term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1055 AM MDT Thu May 12 2022

KGLD...VFR conditions are expected through the period. Southwest
to northwest winds gusting up to 35kts are expected from taf
issuance through the afternoon, subsiding below 12kts from the
northwest by 02z. Winds become light and variable from 06z-14z
then briefly become north then southeast under 10kts during the
morning Friday.

KMCK...VFR conditions are expected through the period. Southwest
to west winds gusting up to 35kts are expected from taf issuance
through the afternoon, becoming west to northwest at speeds up to
10kts overnight through Friday morning. There is a small chance of
a thunderstorm impacting the terminal, mainly from 17z-19z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
     KSZ001>003-013>015-027>029-041-042.

CO...Red Flag Warning until 9 PM MDT this evening for COZ252>254.

NE...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
     NEZ079>081.

&&

UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...076
AVIATION...99
Hazardous weather outlook, May 12, 10:25 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1025 AM MDT Thu May 12 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1025 AM MDT Thu May 12 2022 /1125 AM CDT Thu May 12 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through approximately 9
PM MDT (10 PM CDT) for locations along and east of a line from
Tribune to Goodland and Benkelman. The primary hazards are dry
lightning which may spark fires, large hail and damaging winds.

A Red Flag Warning for critical fire weather conditions is in effect
through 9 PM MDT (10 PM CDT) for all but Norton and Graham counties
in Kansas. Outdoor burning is strongly discouraged.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. We would appreciate any reports
of severe weather via telephone and social media. Report any fires to
local dispatch.

In the hours before

Local storm report, May 12, 6:25 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 AM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     NON-TSTM WND DMG 2 N NORCATUR            39.86N 100.19W
05/11/2022                   DECATUR            KS   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA OF A 32 FT.
            SOUTH FACING CATTLE SHED HAVING ITS ANCHORS
            RIPPED OUT OF ITS CONCRETE SLAB BY THE WIND
            AND IT BARREL-ROLLED SEVERAL YARDS ACROSS
            THE PROPERTY. SECTIONS OF FOUNDATION ALSO
            PULLED OUT OF THE GROUND. TIME OF EVENT
            BASED ON PEAK WINDS OF NEARBY CWOP STATION.

&&

MRC
Special weather statement, May 12, 11:35 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1235 PM CDT Thu May 12 2022

KSZ015-016-121800-
Sheridan KS-Graham KS-
1235 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of southeastern
Sheridan and western Graham Counties through 100 PM CDT...

At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Park, or 8 miles north of Quinter, moving
northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Morland around 1255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10013 3913 10033 3916 10039 3957 10015
      3957 10006 3947 9983
TIME...MOT...LOC 1735Z 210DEG 38KT 3919 10025

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

024
Local storm report, May 12, 11:59 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 AM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
05/12/2022  M51 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

TT
Special weather statement, May 12, 12:07 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
107 PM CDT Thu May 12 2022

KSZ004-016-121830-
Norton KS-Graham KS-
107 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of eastern Norton and
north central Graham Counties through 130 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Edmond, or 10 miles north of Hill City, moving
northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Edmond around 120 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3940 9982 3948 10003 3998 9979 3992 9963
      3966 9963
TIME...MOT...LOC 1807Z 205DEG 43KT 3952 9989

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

024

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

8 strong wind, 3 hail, 2 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Hail, Norton

When
May 12, 12:19 PM CST
Where
Norton County, 1.4 mi WSW of Densmore
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.626, -99.776

Hail, Norton

When
May 12, 12:30 PM CST
Where
Norton County, 8.36 mi NE of Densmore
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.729, -99.660

Penny to half dollar sized hail.

Thunderstorm Wind, Graham

When
May 12, 12:40 PM CST
Where
Graham County, 0.21 mi SSW of (Hlc)hill City Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.377, -99.832

Observed via Hill City Municipal Airport ASOS station.

Thunderstorm Wind, Graham

When
May 12, 12:53 PM CST
Where
Graham County, 0.21 mi SSW of (Hlc)hill City Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.377, -99.832

Observed via Hill City Municipal Airport ASOS station.

Strong Wind, Rawlins

When
May 12, 4:00 PM CST to 5:00 PM CST
Where
Rawlins forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

As a cold front moved across Rawlins County, a plume of dust moved southeast producing minimum visibilities as low as two miles at times. Wind gusts up to 53 mph were reported at the KADT AWOS.

Dust Storm, Decatur

When
May 12, 4:10 PM CST to 5:35 PM CST
Where
Decatur forecast zone
Reported by
Public
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

As a cold front moved across Decatur County, a plume of dust moved southeast producing minimum visibilities ranging from two miles to one-quarter mile at times.

Strong Wind, Decatur

When
May 12, 4:10 PM CST to 5:35 PM CST
Where
Decatur forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

As a cold front moved across Decatur County, a plume of dust moved southeast producing minimum visibilities ranging from two miles to one-quarter mile at times. Maximum wind gust of 54 mph was reported at KOIN AWOS in Oberlin.

Strong Wind, Thomas

When
May 12, 4:45 PM CST to 5:25 PM CST
Where
Thomas forecast zone
Measured
39 kt (45 mph) estimated gust
Reported by
AWOS
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

As a cold front moved across Thomas County, a plume of dust moved southeast producing minimum visibilities as low as two miles at times. Maximum gust of 45 mph was recorded by KCBK AWOS in Colby.

Hail, Gove

When
May 12, 4:50 PM CST
Where
Gove County, 16.51 mi SE of Gove
Measured
1 in hail
Reported by
Public
Coordinates
38.798, -100.244

Nickel to quarter sized hail reported.

Strong Wind, Sheridan

When
May 12, 4:55 PM CST to 6:00 PM CST
Where
Sheridan forecast zone
Measured
39 kt (45 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

As a cold front moved southeast across Sheridan County, a plume of dust produced minimum visibilities as low as two miles at times. Local weather station in Selden, KS reported a wind gust of 45 mph.

Strong Wind, Norton

When
May 12, 5:00 PM CST to 6:15 PM CST
Where
Norton forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Mesonet
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

As a cold front moved across Norton County, a plume of dust moved southeast producing minimum visibilities as low as four miles at times. Maximum wind gust of 51 mph at a local weather station in northwestern Norton County.

Strong Wind, Graham

When
May 12, 5:10 PM CST to 7:40 PM CST
Where
Graham forecast zone
Measured
36 kt (41 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

As a cold front moved across Graham County, a plume of dust moved southeast producing minimum visibilities as low as two miles at times. A maximum wind gust of 42 mph reported at KHLC ASOS.

Strong Wind, Logan

When
May 12, 5:20 PM CST to 6:35 PM CST
Where
Logan forecast zone
Measured
34 kt (39 mph) measured gust
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

As a cold front moved across Logan County a plume of dust moved southeast, clipping the northwest corner of the county and producing minimum visibilities as low as four miles. KOEL AWOS reported a maximum gust of 39 mph.

Strong Wind, Gove

When
May 12, 5:40 PM CST to 5:50 PM CST
Where
Gove forecast zone
Measured
34 kt (39 mph) measured gust
Reported by
AWOS
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

As a cold front moved across Logan County a plume of dust moved southeast, clipping the northwest corner of the county and producing minimum visibilities as low as four miles. KOEL AWOS reported a maximum gust of 39 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026057, 1026060, 1026061, 1026063, 1033597, 1028840, 1033598, 1033599, 1026219, 1033601, 1033602, 1033603, 1033607, 1033608.